Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Albuquerque, NM

July 21, 2009Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2009, 5:42 PM MDT for Bernalillo County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 5:42 PM MDT (23:42 UTC)
Expired
Jul 21, 2009, 7:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 30 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:56 PM MDTFLASH FLOOD6 E Albuquerque, NMTWO AND HALF FEET OF WATER AT THE INTERSECTION OF CANDELARIA AND JUAN TABO. CARS STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 212342
FFWABQ
NMC001-220145-
/O.NEW.KABQ.FF.W.0011.090721T2342Z-090722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TIJERAS...OR ABOUT 10     
  MILES EAST OF ALBUQUERQUE. VERY HEAVY RAIN WAS ALSO FALLING ACROSS 
  EASTERN PORTIONS OF THE ALBUQUERQUE METRO AREA.  THE STORMS        
  PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. UP TO 2 INCHES   
  OF RAIN HAS FALLEN OVER A 30 MINUTE PERIOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

&&

LAT...LON 3520 10658 3520 10637 3497 10637 3497 10659

$$


34
2 follow-up statements
000 
WGUS75 KABQ 220026
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 PM MDT TUE JUL 21 2009

NMC001-220145-
/O.CON.KABQ.FF.W.0011.000000T0000Z-090722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
626 PM MDT TUE JUL 21 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EASTERN
BERNALILLO COUNTY...

AT 620 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A 
THUNDERSTORM NEAR THE INTERSECTION CANDELARIA AND JUAN TABO IN 
ALBUQUERQUE.  TWO AND A HALF FEET OF WATER WAS REPORTED AT THIS 
INTERSECTION WHICH STRANDED CARS. AN OFF DUTY NATIONAL WEATHER 
SERVICE EMPLOYEE REPORTED 1.95 INCHES OF RAIN NEAR THIS 
INTERSECTION. HEAVY RAIN ALSO CONTINUES IN TIJERAS CANYON NEAR 
CARNUEL WHERE RADAR ESTIMATES OVER 2 INCHES OF RAIN FELL.  THE 
STORMS PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  EASTERN PORTIONS OF THE ALBUQUERQUE METRO AREA... 
  CARNUEL...
  SANDIA HEIGHTS...
  CEDAR CREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. MANY FLASH FLOOD 
DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES. KNOW WHERE HIGHER GROUND IS LOCATED.

&&

LAT...LON 3520 10658 3520 10637 3497 10637 3497 10659

$$


34
000 
WGUS75 KABQ 220146
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT TUE JUL 21 2009

NMC001-220157-
/O.EXP.KABQ.FF.W.0011.000000T0000Z-090722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
746 PM MDT TUE JUL 21 2009

...FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN BERNALILLO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3520 10658 3520 10637 3497 10637 3497 10659

$$


34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:00 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 21 2009

CORRECTED TOP DISCUSSION TO MENTION A POTENTIAL STORM SYSTEM DURING
THE LATTER HALF OF THE WEEKEND

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING...THEN SCATTERED TO ISOLATED ACTIVITY LATE TONIGHT AS AN
UPPER LEVEL TROUGH BEARING A STRING OF MESOSCALE CONVECTIVE
VORTICES CROSSES THE FORECAST AREA IN SLOW MOVING NORTHWEST FLOW
ALOFT. MODELS HAVE PICKED UP ON THESE FEATURES AND HPC QPF PROGS
SUGGEST 1 TO 2 INCHES OF NEW RAINFALL IS POSSIBLE IN SOME
LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BY SUNRISE
WEDNESDAY MORNING. UPSLOPE LOW LEVEL FLOW LOOKS TO BE STRONGEST
ALONG THE EAST SLOPES OF THE SANDIAS AND SANGRE DE
CRISTOS...LEAVING THIS AREA FAVORED FOR THE MOST PERSISTENT AND
HEAVIEST PRECIPITATION DURING THE EVENING. LATE TONIGHT THE FOCUS
FOR HEAVY RAIN WILL SHIFT FARTHER OUT ON THE EASTERN PLAINS...BUT
PARTS OF THE NORTHEAST HIGHLANDS MAY CONTINUE TO EXPERIENCE HEAVY
PRECIPITATION. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL TROUGH
CROSSING THE REGION...SOME LOCATIONS ARE LIKELY TO EXPERIENCE
TRAINING SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR
LOCALIZED FLASH FLOODING ANYWHERE ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN...AND ESPECIALLY IN AND JUST EAST OF THE SANGRES.

MODELS INDICATE THE UPPER LEVEL TROUGH WILL TRAVEL SLOWLY OVER
EASTERN NEW MEXICO ON WEDNESDAY...WHILE THE H5 HIGH PRESSURE CENTER
MIGRATES TO UTAH IN ITS WAKE. THIS WILL PUT MUCH OF THE AREA UNDER
NORTHEAST TO SOUTHWEST FLOW ALOFT AND FAVOR LOCATIONS ALONG AND
SOUTH OF I-40...AND ESPECIALLY THE SOUTH CENTRAL MOUNTAINS...FOR THE
MOST PERSISTENT AND POTENTIALLY HEAVY PRECIPITATION. IT WILL ALSO
KEEP TEMPERATURES COOL AREAWIDE WITH HIGHS RANGING FROM NEAR NORMAL
OVER THE FOUR CORNERS TO AS MUCH AS 13 DEGREES BELOW NORMAL ON THE
SOUTHEAST PLAINS.

THE UPPER HIGH WILL REMAIN CENTERED OVER UTAH THURSDAY WITH
SLIGHTLY FEWER THUNDERSTORMS AS MOISTURE RECYCLES AND TEMPERATURES
BEGIN TO REBOUND. FRIDAY THROUGH SATURDAY...LOOK FOR MORE ISOLATED
CONVECTION AND WARMING TEMPERATURES AS THE UPPER HIGH WOBBLES AROUND
THE GALLUP AREA.

LATE SATURDAY THROUGH SUNDAY MODELS SUGGEST ANOTHER UPPER LEVEL
TROUGH MAY DROP SOUTHWARD THROUGH THE FORECAST AREA WITH A MOIST
BACK DOOR COLD FRONT. THIS COULD ENHANCE PRECIPITATION CHANCES ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SEND TEMPERATURES
PLUMMETING IN CENTRAL AND EASTERN AREAS.

IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER
DETAILS...PLEASE REFER TO
HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

44

&&

.AVIATION...
ABUNDANT THUNDERSTORM COVERAGE WILL SHIFT INTO THE EASTERN PLAINS AS
THE DAY PROGRESSES. SOME OF THE SLOW MOVING STORMS WILL PRODUCE
LOCALIZED MVFR CONDITIONS AND CERTAINLY OBSCURE MOUNTAIN TOPS WITHIN
THE HIGHER TERRAIN. I USED VCTS/VCSH FOR ALL OF THE TERMINAL
FORECAST SITES. WILL READDRESS THE USE OF TEMPO AS THE AFTERNOON
PROGRESSES. ESPECIALLY AS STORM MOVEMENT CAN BE GAGED AND LIKELY
AFFECTS DISCERNED. LOOKS LIKE CONVECTION WILL CONTINUE TO AFFECT
EASTERN PLAINS WELL INTO THE OVERNIGHT HOURS. THEN...IT IS LIKELY
THAT SOME SORT OF LOW CLOUD COVER...PRODUCING MVFR CONDITIONS...WILL
AFFECT CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. LIKELY AFFECTED TERMINAL SITES INCLUDES LVS BUT ROW...SAF
AND TCC CLOUD ALSO BE AFFECTED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
THE OVERALL FORECAST FEEL FOR THE NEXT FEW DAYS REMAINS UNCHANGED.
WEATHER MODELS REMAIN FAIRLY CONSISTENT IN THE OVERALL UPPER AIR
PATTERN ALTHOUGH SOME MODEL RUN TO MODEL RUN DIFFERENCES IN THE
TIMING OF THE NEXT BACK DOOR FRONT ARE CERTAINLY THERE. CURRENT BACK
DOOR HAS PUSHED MOISTURE AND COOLER TEMPERATURES WESTWARD OVERNIGHT
AND THIS MORNING. THIS HAD LED TO AN INCREASED THUNDERSTORM COVERAGE
AS COMPARED TO THE PREVIOUS DAY. BASED ON MODEL GUIDANCE AND CURRENT
SATELLITE TRENDS...BEST POTENTIAL FOR WIDESPREAD WETTING RAIN WILL
BE FOUND ACROSS THE NORTH CENTRAL MOUNTAINS THIS AFTERNOON BUT THEN
PROGRESS INTO THE EASTERN PLAINS OVERNIGHT. SOME STORMS WILL PRODUCE
HEFTY AMOUNTS OF RAIN DUE TO THE SLOW MOVING NATURE TO THEM.
THUNDERSTORMS IN THE EAST WILL INDUCE ANOTHER GAP WIND ALONG THE
CENTRAL MOUNTAINS TONIGHT AND PROVIDE ANOTHER SURGE OF LOW LEVEL
MOISTURE WESTWARD.

THE UPPER HIGH IS EXPECTED TO WAFFLE OVER SOUTHERN PORTIONS OF THE
GREAT BASIN AND FOUR CORNERS AREA THROUGH THE REST OF THE WORK WEEK.
MOISTURE TRAPPED UNDERNEATH THIS HIGH WILL RECYCLE OUT IN THE FORM
OF SHOWERS AND THUNDERSTORMS...INITIALLY FAVORING THE HIGHER
TERRAIN. IT APPEARS THAT THE WARMEST AND DRIEST CONDITIONS OVERALL
SHOULD BE FOUND ACROSS THE FOUR CORNERS AREA. THIS IS WHERE MINIMUM
HUMIDITY VALUES SHOULD FALL INTO THE TEENS DURING THE PEAK HEATING
PERIOD. DURING THE THURSDAY/FRIDAY PERIOD...TEMPERATURES SHOULD WARM
WHILE HUMIDITY VALUES TREND DOWN PRETTY MUCH AREAWIDE. WINDS ARENT
EXPECTED TO BE TOO MUCH OF A FACTOR UNLESS ASSOCIATED WITH SHOWER
AND THUNDERSTORM OUTFLOWS. NIGHTLY OCCURRENCES OF GAP WINDS SHOULD
ALSO OCCUR.

IT APPEARS THAT AN INITIAL BACK DOOR WIND SHIFT SHOULD OCCUR ACROSS
THE NORTHEAST PLAINS LATER ON FRIDAY BUT THE MORE POTENT BACK DOOR
FRONTAL SURGE HAS BEEN DELAYED UNTIL THE LATTER HALF OF SATURDAY
INTO SATURDAY NIGHT. REINFORCED ONCE AGAIN ON SUNDAY. THIS BACK DOOR
FRONT WOULD REPLENISH MOISTURE LOST ON THURSDAY/FRIDAY BENEATH THE
DOMINANT UPPER RIDGE. IT APPEARS THAT ANOTHER BACK DOOR WOULD BE
POSSIBLE FOR EARLY NEXT WEEK AS THE DEPICTED UPPER FLOW PATTERN
WOULD BE SUITABLE FOR THOSE TYPES OF OCCURRENCES.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  94  62  98 /  30  10  10  10
GALLUP..........................  55  88  55  92 /  30  30  10  10
GRANTS..........................  56  85  56  90 /  30  40  10  10
GLENWOOD........................  59  90  61  94 /  30  20  30  30
CHAMA...........................  49  77  50  83 /  50  30  20  20
LOS ALAMOS......................  55  78  55  88 /  50  30  10  20
RED RIVER.......................  43  71  43  77 /  60  30  20  20
TAOS............................  51  80  51  87 /  60  30  10  20
SANTA FE........................  55  80  55  88 /  60  40  10  20
SANTA FE AIRPORT................  57  83  57  90 /  60  40  10  20
ESPANOLA........................  52  85  52  94 /  50  40  10  20
ALBUQUERQUE HEIGHTS.............  66  86  66  92 /  50  40  10  20
ALBUQUERQUE VALLEY..............  62  86  63  94 /  50  40  10  20
ALBUQUERQUE FOOTHILLS...........  63  86  63  93 /  50  40  10  20
ALBUQUERQUE WEST MESA...........  63  89  63  98 /  50  40  10  20
SOCORRO.........................  69  85  67  91 /  30  40  30  20
SANDIA PARK/CEDAR CREST.........  53  80  55  84 /  60  40  10  20
MORIARTY/ESTANCIA...............  53  81  54  88 /  60  40  20  20
CARRIZOZO.......................  63  80  61  88 /  40  50  40  20
RUIDOSO.........................  56  71  55  78 /  40  60  50  20
RATON...........................  55  82  52  90 /  50  20  10  10
LAS VEGAS.......................  53  76  52  85 /  60  40  20  10
ROY.............................  54  75  53  84 /  50  30  10  10
CLAYTON.........................  60  82  61  91 /  40  20  10  10
SANTA ROSA......................  63  81  61  89 /  60  40  20  10
TUCUMCARI.......................  63  81  62  93 /  50  40  10   5
FORT SUMNER.....................  64  78  62  90 /  50  40  20  10
CLOVIS..........................  63  77  60  89 /  50  50  20  10
PORTALES........................  64  78  62  86 /  50  50  20  10
ROSWELL.........................  71  81  65  90 /  50  50  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 21, 1:38 PM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT TUE JUL 21 2009

UPDATED TO MENTION THREAT OF FLASH FLOODING FOR THE REMAINDER
OF THIS AFTERNOON INTO TONIGHT

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
138 PM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
SLOW MOVING UPPER LEVEL DISTURBANCE WILL CROSS CENTRAL AND EASTERN
NEW MEXICO THIS AFTERNOON THROUGH TONIGHT WITH SLOW MOVING
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. ADDITIONALLY...SOME
LOCATIONS WILL EXPERIENCE MULTIPLE BURSTS OF HEAVY PRECIPITATION AS
THUNDERSTORMS AND RAIN SHOWERS TRAIN ACROSS SOME OF THE SAME
LOCATIONS REPEATEDLY. THE POTENTIAL EXISTS FOR LOCALIZED FLASH
FLOODING TO DEVELOP IN THE SANGRE DE CRISTO MOUNTAINS AND ACROSS THE
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS THIS AFTERNOON AND THIS
EVENING. DURING THE EVENING AND LATE TONIGHT THE THREAT FOR
LOCALIZED FLASH FLOODING WILL SPREAD TO INCLUDE THE SOUTH CENTRAL
MOUNTAINS...THE NORTHEAST HIGHLANDS AND THE PLAINS EAST OF THE
CENTRAL MOUNTAIN CHAIN TO NEW MEXICOS EASTERN BORDER. FROM 1 TO 2
INCHES OF NEW RAINFALL WILL BE POSSIBLE IN SOME PLACES ALONG AND
EAST OF THE NORTH CENTRAL AND SOUTH CENTRAL MOUNTAINS BY SUNRISE
WEDNESDAY. AREAS THAT EXPERIENCED HEAVY RAIN ON MONDAY WILL BE
ESPECIALLY VULNERABLE TO FLASH FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ON THE
NORTHEAST AND EAST CENTRAL PLAINS. STRONG OR EVEN DAMAGING
WINDS...HAIL...AND HEAVY RAINFALL WILL BE THE MAIN THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE AREAS MENTIONED ABOVE ARE ENCOURAGED TO REPORT FLASH
FLOODING OR SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE...OR BY CALLING 1-888-386-7637.

44

In the hours before

Special weather statement, Jul 21, 1:49 PM MDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT TUE JUL 21 2009

NMZ002-212015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
149 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER RIO ARRIBA COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST
OF GALLINA ALONG HIGHWAY 96. THE STRONG THUNDERSTORM WAS NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COYOTE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 1:52 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT TUE JUL 21 2009

NMZ002-004-212015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS-
152 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER THE RIO ARRIBA AND TAOS COUNTY
LINE...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES NORTH OF TRES PIEDRAS
ALONG HIGHWAY 285. MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 285 BETWEEN TRES
PIEDRAS AND THE COLORADO BORDER.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 3:06 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT TUE JUL 21 2009

NMZ008-009-212130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
306 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN CIBOLA COUNTY...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL RAIN...WINDS
UP TO 50 MPH AND PEA SIZE HAIL 5 MILES SOUTHEAST OF ACOMA PUEBLO.
MOVEMENT WAS NORTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ACOMA PUEBLO AND MESITA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 3:14 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT TUE JUL 21 2009

NMZ002-212145-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
314 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORMS MOVING OVER CENTRAL RIO ARRIBA COUNTY...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF GALLINA. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.  ANOTHER STRONG
THUNDERSTORM HAS REDEVELOPED WEST OF CANJILON...AND WAS ALSO NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANJILON AND AREAS EAST
OF GALLINA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 4:43 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT TUE JUL 21 2009

NMZ020-212315-
ROOSEVELT COUNTY-
443 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM OUTFLOW MOVING OVER SOUTHERN ROOSEVELT
COUNTY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...5 MILES SOUTHEAST OF BLEDSOE. THIS STORM HAS
PRODUCED A STRONG OUTFLOW BOUNDARY WHICH WAS PUSHING INTO SOUTHERN
ROOSEVELT COUNTY. WINDS UP TO 50 MPH ARE POSSIBLE AS THIS OUTFLOW
BOUNDARY MOVES THROUGH.

LOCATIONS IN THE PATH OF THESE STRONG WINDS INCLUDE
CAUSEY...LINGO...BLEDSOE AND MILNESAND.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 21, 5:16 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT TUE JUL 21 2009

NMZ019-020-212345-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
516 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER ROOSEVELT COUNTY...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTH OF LINGO. MOVEMENT
WAS WEST AT 10 MPH. A STRONG OUTFLOW BOUNDARY HAS PUSHED OUT AHEAD
OF THE MAIN STORM. WINDS UP TO 50 MPH ARE ALSO POSSIBLE ALONG THIS
BOUNDARY.  NEW STORMS MAY ALSO DEVELOP ALONG THIS BOUNDARY EARLY
THIS EVENING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCH...CAUSEY...DORA...
ELIDA...MILNESAND AND PEP.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:27 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel63 min
Jul 21, 1:11 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Jul 21, 2:10 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 21, 2:13 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 21, 2:30 PM MDTAreal Flood AdvisoryABQColfax, Mora, Rio Arriba, Taos2 hr
Jul 21, 2:32 PM MDTSevere Thunderstorm WarningABQRio Arriba, Taos23 min
Jul 21, 4:10 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro110 min
Jul 21, 4:15 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 21, 4:27 PM MDTAreal Flood AdvisoryABQRio Arriba108 min
Jul 21, 4:32 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia118 min
Jul 21, 4:34 PM MDTAreal Flood AdvisoryABQTaos116 min
Jul 21, 5:30 PM MDTAreal Flood AdvisoryABQBernalillo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.